Virginia, 2013

Dense Fog in Virginia, August 11 to 12, 2013

August 11 to 12, 2013 · NWS LWX · 13 events in 13 counties and zones

A stationary boundary existed across the Mason Dixon line while dewpoints in the 60s and 70s persisted into the morning hours. Dense fog formed in Central Virginia and Shenandoah Valley.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary boundary existed across the Mason Dixon line while dewpoints in the 60s and 70s persisted into the morning hours. Dense fog formed in Central Virginia and Shenandoah Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 8:32 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 11, 8:32 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
932 PM EDT SUN AUG 11 2013

.SYNOPSIS...
A STATIONARY FRONT WILL PERSIST ACROSS THE AREA THROUGH MONDAY. A
COLD FRONT WILL SWEEP THROUGH THE REGION LATE TUESDAY...WITH HIGH
PRESSURE BUILDING INTO THE AREA FOR THE SECOND HALF OF THE WORK
WEEK AND INTO THE FIRST PART OF THE WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 01Z...DIFFUSE FRONTAL BOUNDARY ACROSS THE CENTRAL MID-
ATLANTIC WITH MOST SHOWER/THUNDERSTORM ACTIVITY NORTH AND SOUTH
OF THE CWA. ISOLATED SHOWERS OVER THE FORECAST AREA THROUGH
MIDNIGHT.

OVERNIGHT...PATCHY TO AREAS OF RADIATION FOG POSSIBLE ESPECIALLY
WHERE ANY MOIST SOIL EXISTS FROM RAINFALL. LOWS IN THE 60S TO
LOWER 70S.

LIGHT WESTERLY DOWNSLOPE WINDS KICK IN FOR MONDAY WHICH WILL HELP
MODIFY TEMPERATURES TO MORE SUMMER-LIKE CONDITION WITH HIGHS IN
THE 80S TO PERHAPS NEAR 90. ADDITIONAL SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON INTO THE
EVENING HOURS ONCE AGAIN AS THE DIFFUSE FRONT REMAINS HUNG UP IN
THE MIDDLE ATLANTIC REGION.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
LOW PRESSURE WILL APPROACH THE EASTERN GREAT LAKES MONDAY NIGHT.
A COLD FRONT WILL BE MOVING THROUGH THE OHIO VALLEY AT THIS TIME.
NAM AND GFS SHOW A LEE TROUGH FORMING LATE MONDAY AND LASTING
THROUGH THE FROPA TUESDAY. THIS WILL LEAD TO ISO SHOWERS INTO
TUESDAY MORNING FOR AREAS EAST OF THE BLUE RIDGE.

SHOWERS AND SCT THUNDERSTORMS WILL BE POSSIBLE AHEAD AND ALONG THE
COLD FRONT TUESDAY. THERE IS GOOD AGREEMENT THAT THE FROPA WILL
ENTER THE POTOMAC HIGHLANDS TUESDAY MORNING. FROPA WILL MOVE
EASTWARD THROUGH THE DAY. THE LEE TROUGH ACROSS THE I-95 CORRIDOR
WILL ALSO ACT AS A LIFTING MECHANISM TUESDAY AND SHOWERS AND SCT
THUNDERSTORMS ARE POSSIBLE. WEAK COLD POOL ALOFT WILL LEAD TO
MARGINAL INSTABILITY BUT SHEAR NEAR THE LEE TROUGH IS 30-40 KNOTS
PER KNHK FCST SOUNDING. FURTHER WEST SHEAR IS LESS THAN 20 KNOTS.
ANY BREAKS IN THE CLOUDS PRIOR TO FROPA WILL LEAD TO INCREASED
INSTABILITY AND THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SVR
WITH DMG WIND GUSTS AND LARGE HAIL POSSIBLE. CURRENT DAY 3 OUTLOOK
FROM SPC HAS SOUTHERN MD IN SLGHT RISK. PWAT VALUES ARE EXPECTED
TO BE NEAR 1.5 AHEAD OF FROPA SO HEAVY RAIN WILL BE POSSIBLE.
AMPLIFIED TROUGH WILL LEAD TO A QUICK PROGRESSION AND THEREFORE
FLASH FLOODING IS NOT EXPECTED AT THIS TIME.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL ENTER THE REGION BEHIND THE GREAT LAKES COLD
FRONT WEDNESDAY. NORTHERLY FLOW WILL DROP DEWPTS AND TEMPS WILL
BARELY REACH 80 DEGREES FOR THE END OF THE WORK WEEK. THERE ARE A
FEW MODEL DIFFERENCES IN THE LATTER PORTION OF THE LONG TERM.
MULTIPLE DISTURBANCES ARE EXPECTED TO MOVE THROUGH THE SE US
FRIDAY AND SATURDAY. AN INVERTED TROUGH IS EXPECTED TO FORM ACROSS
THIS AREA. THE GFS HAS THE TROUGH CLOSER TO THE MID ATLANTIC AND
THEREFORE SHOWERS MOVING INTO THE CENTRAL FOOTHILLS FRIDAY. ECMWF
PUSHES MOST ACTIVITY SOUTH OF LWX.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
VFR PREVAILS UNTIL MIDNIGHT WITH EVENING ISOLATED SHOWERS.
MVFR/IFR VSBYS...MAINLY AT KCHO...KMRB.

A COLD FRONT WILL CROSS THE REGION TUESDAY. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AND MVFR/IFR CONDITIONS WILL BE
POSSIBLE DURING HEAVIER ACTIVITY. HIGH PRESSURE BUILDS INTO THE
REGION MID TO LATE WEEK.

&&

.MARINE...
SLY CHANNELING FLOW 10 TO 15 KT UP THE BAY UNTIL LATE TONIGHT. AN
ISOLATED GUSTY SHOWER POSSIBLE THROUGH MIDNIGHT.

A COLD FRONT WILL CROSS THE WATERS TUESDAY EVENING. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE. GUSTY WINDS WILL BE POSSIBLE IN
THUNDERSTORMS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...JACKSON
Hazardous weather outlook, Aug 11, 3:27 PM EST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT SUN AUG 11 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
120930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
427 PM EDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY AHEAD
OF A COLD FRONT WHICH WILL BE MOVING THROUGH THE REGION LATE
TUESDAY. DAMAGING WINDS WILL BE POSSIBLE IN THE STRONGEST
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-120930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
427 PM EDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY AHEAD
OF A COLD FRONT WHICH WILL BE MOVING THROUGH THE REGION LATE
TUESDAY. DAMAGING WINDS WILL BE POSSIBLE IN THE STRONGEST
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 dense fog. Local standard time, as filed.

Dense Fog, Orange

When
August 11, 10:53 PM EST to August 12, 6:20 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Orange Airport.

Dense Fog, Albemarle

When
August 12, 12:53 AM EST to 6:00 AM EST
Where
Albemarle forecast zone
Reported by
AWOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were measured at Charlottesville Airport.

Dense Fog, Greene

When
August 12, 12:53 AM EST to 6:00 AM EST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Charlottesville Airport.

Dense Fog, Nelson

When
August 12, 12:53 AM EST to 6:00 AM EST
Where
Nelson forecast zone
Reported by
ASOS
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Charlottesville Airport.

Dense Fog, Madison

When
August 12, 12:53 AM EST to 6:00 AM EST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Charlottesville Airport and Orange Airport.

Dense Fog, Rappahannock

When
August 12, 12:53 AM EST to 6:00 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Charlottesville and Culpeper Airports.

Dense Fog, Rockingham

When
August 12, 2:55 AM EST to 7:20 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were measured at Shenandoah Airport.

Dense Fog, Augusta

When
August 12, 2:55 AM EST to 7:20 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were measured at Shenandoah Airport.

Dense Fog, Shenandoah

When
August 12, 2:55 AM EST to 6:50 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Luray Airport.

Dense Fog, Page

When
August 12, 2:55 AM EST to 6:50 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were measured at Luray Airport.

Dense Fog, Warren

When
August 12, 2:55 AM EST to 6:50 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Luray Airport.

Dense Fog, Culpeper

When
August 12, 3:35 AM EST to 7:00 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Culpeper Airport.

Dense Fog, Southern Fauquier

When
August 12, 4:15 AM EST to 7:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Warrenton Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474199, 474195, 474196, 474197, 474198, 474201, 474189, 474191, 474192, 474193, 474194, 474200, 474202.